Thunderstorm Wind, Autauga
- When
- June 28, 3:50 PM CST
- Where
- Autauga County, 31.9 mi SE of Prattville Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.050, -86.210
Several trees uprooted in the town of Ramer.
A sea breeze initiated outflow boundary pushed northward into south central Alabama and triggered scattered strong to severe thunderstorms along and south of I-85.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A sea breeze initiated outflow boundary pushed northward into south central Alabama and triggered scattered strong to severe thunderstorms along and south of I-85.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 28, 1:54 PM CST, 1 hour 56 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 254 PM CDT Sun Jun 28 2020 .SHORT TERM... /Updated at 0236 PM CDT Sun Jun 28 2020/ Through Monday. There has been an expansive deck of low-level clouds across the Deep South today as moist, unstable air continues to advect northeastward around the western side of the low-level ridge over the eastern Gulf of Mexico. Temperatures are at or well on their way into the lower 90s with dewpoints in the lower to mid 70s. Like yesterday, the latest 12Z BMX RAOB measured relatively dry air in the mid-levels which is amplifying microburst parameters, but also appears to be limiting coverage and development in combination with the subsidence of a more pronounced mid-level ridge over the Lower MS Valley. Isolated thunderstorms have developed north of Mobile associated with a sea breeze, and will move northeastward through the afternoon, perhaps increasing in coverage. A storm with strong, gusty winds and frequent lightning may occur in our far southern counties this afternoon, generally along and south of I-85, before diminishing through the evening. Otherwise, only widely isolated showers/thunderstorms expected for the remaining parts of the forecast area. Tomorrow, the mid-level ridge will build to our east while a low amplitude shortwave trough nudges into our northwest. An increase in moisture should accompany this weak impulse late tomorrow afternoon with scattered showers and storms focused primarily along and north of I-20. Highs will be in the upper 80s north to mid 90s south. 86 .LONG TERM... /Updated at 0236 PM CDT Sun Jun 28 2020/ Tuesday through Saturday. No significant changes made to the forecast as models are in fair agreement with the overall upper air pattern. An inverted ridge axis just east of the Mississippi River early in the period will produce cyclonic flow over Alabama, and result in favorable conditions for diurnal showers and thunderstorms Tuesday and Wednesday. Better mid level lapse rates on Wednesday could lead to a few strong to severe storms in the afternoon. Higher areal coverage of rain expected Thursday thru Saturday as a weak upper closed low develops over the Southeast States. Increased cloud cover and rain chances will bring down afternoon temperatures, with highs only in the middle to upper 80s. 58/rose Previous long-term discussion: /Updated at 0237 AM CDT Sun Jun 28 2020/ Tuesday through Saturday Features: Deep-layer ridging will be positioned over much of the Gulf of Mexico on Tuesday and will slide westward with time to become situated over the Western Gulf on Wednesday as an Omega Blocking pattern develops. A deep trough will become positioned over Idaho while another low will be present over New England. Elongated ridging will extend from the Western Gulf northward across much of the Plains states into South-Central Canada. The ridging to our south and southwest is forecast to contract as the closed low drifts southwest to be centered over New York City by Thursday. A weakness aloft will develop down the spine of the Appalachians on Thursday and persist through Friday. Most global model solutions depict a closed low developing to our north and east on Friday and migrating southwest through the day on Saturday. Meanwhile, deep-layer ridging becomes established by this time over Northwest Mexico into Arizona and New Mexico while to our southeast, ridging is centered just east of the Bahamas. Forecast: Tuesday and Wednesday. Expect chances for showers and thunderstorms to increase from the northeast to the southwest as deep-layer ridging departs to the southwest of the area. Highs will range from the mid to upper 80s north and east to the mid 90s south and southwest. Lows will range from around 70 northeast to the mid 70s southwest. Thursday through Saturday. Scattered to numerous showers and thunderstorms are expected across the entire forecast area as the warm and humid airmass becomes influenced by a closed upper low that slides southwest across the area. Some of the shower and thunderstorm activity may be heavy Thursday as the upper low nears from the northeast according to some model depictions. Highs will range from the mid 80s north and east to around 90 south and west. Lows will range from the upper 60s northeast to the low 70s southwest. 05 && .AVIATION... 18Z TAF Discussion. Persisting SCT low-level cloud deck remains in place over Central AL with no current impacts to flight conditions. A mid-level ridge is centered over the eastern Gulf of Mexico. Moist, southwesterly winds are supplying enough gulf moisture for isolated to scattered showers and thunderstorm development this afternoon, mainly south in association with the sea breeze. Coverage should be limited by the suppressing effects of the ridge. Similar moist surface conditions are expected tomorrow morning which may produce lower ceilings and patchy fog during the early morning hours, but any reductions in flight criteria should improve after sunrise. 86 && .FIRE WEATHER... A humid and warm airmass will persist across the forecast area over the next several days. Shower and thunderstorm chances will increase areawide toward midweek and persist through late week as an unsettled pattern becomes established over the area. Expect rain and storm chances to be greatest through the afternoon and into the early evening hours each day. Minimum relative humidity values will range generally above 50 percent during the afternoon hours through much of the upcoming work week. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 71 91 71 89 70 / 10 40 30 70 30 Anniston 71 91 71 89 70 / 10 40 30 70 30 Birmingham 74 92 74 91 74 / 10 40 20 60 30 Tuscaloosa 74 92 74 92 73 / 10 20 20 50 20 Calera 73 91 73 90 72 / 10 20 20 60 30 Auburn 71 90 72 88 71 / 20 20 10 70 20 Montgomery 73 93 74 92 74 / 20 30 10 60 20 Troy 73 94 74 91 73 / 20 30 10 60 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous Weather Outlook National Weather Service Birmingham AL 316 AM CDT Sun Jun 28 2020 ALZ011>015-017>050-291130- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 316 AM CDT Sun Jun 28 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
Special Weather Statement
National Weather Service Birmingham AL
411 PM CDT Sun Jun 28 2020
ALZ042-044-282200-
Lowndes AL-Montgomery AL-
411 PM CDT Sun Jun 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOWNDES AND
SOUTHWESTERN MONTGOMERY COUNTIES UNTIL 500 PM CDT...
At 411 PM CDT, Doppler radar was tracking a strong thunderstorm near
Greenville, moving northeast at 30 mph.
Winds of 40-50 mph will be possible with this storm.
Locations impacted include...
Fort Deposit, Lowndes County Airport, Beechwood, Strata, Naftel,
Logan, Sprague, Sellers, Davenport, Lapine, Grady, Calhoun,
Letohatchee, Mount Willing and Clover Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3216 8663 3216 8628 3197 8619 3196 8630
3205 8631 3205 8641 3204 8640 3196 8641
3196 8680
TIME...MOT...LOC 2111Z 218DEG 25KT 3189 8657
40/SizemoreThe Maxwell AFB radar (KMXX), 67 km away, was scanning. The volume nearest the first event began at 21:50 UTC.
4 thunderstorm wind. Local standard time, as filed.
Several trees uprooted in the town of Ramer.
Numerous trees snapped and uprooted due to possible microburst.
Several trees uprooted in the town of Union Springs.
Several trees uprooted along Highway 82.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905849, 906374, 906375, 906376.